South Dakota, 2013

Hail and Damaging Wind in South Dakota, August 10, 2013

August 10, 2013 · NWS UNR · 2 events in 1 county or zone

A thunderstorm developed over the northern Black Hills and briefly became severe as it moved onto the plains. The storm produced quarter size hail and gusty winds in the Whitewood area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm developed over the northern Black Hills and briefly became severe as it moved onto the plains. The storm produced quarter size hail and gusty winds in the Whitewood area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 4:22 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 10, 4:22 PM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT SAT AUG 10 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 119 PM MDT SAT AUG 10 2013

CURRENT SURFACE ANALYSIS PLACES HIGH OVER THE MIDWEST WITH LOW
OVER THE CENTRAL ROCKIES WHILE FRONTAL BOUNDARY CONTINUES TO
STRETCH ALONG THE NEBRASKA/SOUTH DAKOTA BORDER. UPPER LEVEL
ANALYSIS PLACES LOW SPINNING ALONG THE NRN CALIFORNIA/SRN OREGON
COAST WHILE NEGATIVELY TILTED RIDGE STRETCHES FROM THE SRN PLAINS
UP INTO THE NRN ROCKIES. SERIES OF SHORT WAVES CONTINUE TO LIFT
THROUGH THE RIDGE.

FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...NEXT WAVE
PUSHING THROUGH CENTRAL WYOMING CONTINUES IT SLOW APPROACH TOWARDS
THE AREA WHICH WILL RESULT IN SOME STORMS DEVELOPING. THIS WAVE
APPEARS TO BE MORE SUBTLE THAN LAST NIGHTS...SO EXPECT STORMS TO
BE MORE ISOLD/SCT. THERE IS A SEVERE CONCERN...THOUGH...AS ~30-40
KTS 0-6KM BULK SHEAR WILL IN PLACE COMBINED WITH CAPE VALUES ~1-2
KJ/KG. THEREFORE WILL HAVE TO KEEP AN EYE ON ANY STORMS THAT DO
DEVELOP. ALSO...IF AFOREMENTIONED SFC BOUNDARY CREEPS A BIT MORE
NORTH MAY HAVE TO KEEP AN EYE OF STORMS THAT MOVE ALONG IT FOR A
BRIEF TORNADIC THREAT...THOUGH THIS DOES REMAIN QUITE LOW. MOST
STORMS SHOULD DISSIPATE BY LATE TONIGHT BUT HAVE KEEP SOME LOW
POPS IN LATE AS HIGH RES MODELS HAVE BEEN CONSISTENT WITH THE
POSSIBILITY OF A FEW STORMS LOITERING AROUND. GIVEN THE PERSISTENT
PATTERN OF LATE NIGHT CONVECTION HAVE A HARD TIME RULING THIS OUT.
WITH THE AMPLE LOW LEVEL MOISTURE IN PLACE COMBINED WITH THE LIGHT
EASTERLY FLOW...EXPECT SOME PATCHY FOG MAY DEVELOP LATE ALONG THE
EASTERN FLANKS OF THE BLACK HILLS INTO THE PLAINS A BIT.

ON SUNDAY...AFOREMENTIONED FOG SHOULD DISSIPATE EARLY.
OTHERWISE...QUIET CONDITIONS ARE EXPECTED UNTIL AFTERNOON WHEN THE
NEXT IN OUR LITTLE PARADE OF SHORT WAVES SLIDE THROUGH THE
PERSISTENT PATTERN. AGAIN...SEVERE THREAT REMAINS WITH INCREASING
INSTABILITY THOUGH SHEAR WILL BE MODEST. MAIN CONCERN MAY BE NEAR
SFC BOUNDARY TOWARDS THE NEBRASKA BORDER.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 119 PM MDT SAT AUG 10 2013

MEAN WESTERN NOAM RIDING TO REMAIN IN THE PERIOD...WITH
DOWNSTREAM NEGATIVE HEIGHT ANOMALIES LINGERING IN EASTERN NOAM. NE
PAC TROUGHING WILL SUPPORT NUMEROUS SUBTLE IMPULSES IN THE
FLOW...WITH A MORE SUBSTANTIAL WAVE POSSIBLE TOWARD THE END OF NEXT
WEEK...SUPPORTING AN EASTERN BIAS TO THE WESTERN CONUS RIDGE.
MEANWHILE A NORTHERN STREAM UPPER TROUGH WILL GRAZE THE REGION
MONDAY...SUPPORTING A PSEUDO BACKDOOR FRONT INTO THE AREA...STALLING
OVER THE WESTERN HALF OF THE AREA...AND PROVIDING A PATHWAY FOR
PERTURBED WNW FLOW THROUGH MID WEEK. MEAN ENSEMBLES AS WELL AS THE
ECMWF ARE SUPPORTING A REMOVAL OF THE HIGH LATITUDE BLOCKING RIDGE
WITH MORE PROGRESSIVE TENDENCIES TO THE FLOW OVER WESTERN CANADA
TOWARD THE END OF THE WEEK. HOWEVER...ECMWF AND GFS DETERMINISTIC
RUNS SUPPORT ANOTHER ROUND OF STAUNCH WESTERN NOAM RIDGING MUCH MORE
PRONOUNCED THAN THE CURRENT WESTERN NOAM RIDGE...WITH NEGATIVE
HEIGHT TENDENCIES OVER SE CANADA ONCE AGAIN. IF LL MOISTURE REMAINS
AS IN THE ECMWF PROGS...AN ACTIVE PATTERN COULD CERTAINLY RETURN TO
THE REGION...ESP IF DOWNSTREAM BLOCKING DEVELOPS ONCE AGAIN.

RETAINED LOW PRECIP CHANCES THROUGH THUR...CONTINUED WITH A DRY
FRIDAY AND SAT GIVEN FLOW RE-ADJUSTMENT AND UPPER RIDGING/WARMING.
TEMPS WILL REMAIN AROUND SEASONAL NORMS THROUGH MID WEEK WITH A
WARMING TREND INTO NEXT WEEKEND AS THE UPPER RIDGE SHIFTS EAST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 518 PM MDT SAT AUG 10 2013

ISOLATED TO SCATTERED TSRA WILL MOVE FROM NORTHEAST WY INTO
WESTERN SD THIS EVENING WITH LOCAL MVFR CIGS/VSBYS. ADDITIONAL
TSRA IN WESTERN ND WILL MOVE INTO NORTHWEST SD LATER THIS EVENING
WITH LOCAL MVFR CIGS/VSBYS. MOISTURE LEFTOVER FROM THE STORMS WILL
CATCH EASTERLY UPSLOPE FLOW AGAINST THE BLACK HILLS RESULTING IN
PATCHY IFR/LIFR CONDITIONS LATER TONIGHT/EARLY SUNDAY MORNING DUE
TO ST/BR.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...77
LONG TERM...JC
AVIATION...HELGESON
Hazardous weather outlook, Aug 10, 11:45 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT SAT AUG 10 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1245 PM MDT (145 PM CDT) SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE THEN POSSIBLE ACROSS MUCH OF
THE AREA THIS AFTERNOON INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED A FEW STORMS COULD BECOME STRONG TO SEVERE
LATE THIS AFTERNOON INTO THIS EVENING WITH HAIL AND STRONG WIND
GUSTS. STRONGER STORMS COULD ALSO PRODUCE HEAVY RAIN AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH
THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 10, 6:19 PM MST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT SAT AUG 10 2013

WYZ054-055-110215-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
719 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 815
PM MDT...

AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DOWNTOWN GILLETTE...MOVING
EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 108 AND
147...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4445 10508 4407 10508 4403 10576 4425 10584
TIME...MOT...LOC 0119Z 263DEG 23KT 4419 10555

HELGESON
Special weather statement, Aug 10, 7:28 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
828 PM MDT SAT AUG 10 2013

SDZ001-002-110330-
HARDING SD-PERKINS SD-
828 PM MDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING AND NORTHERN
PERKINS COUNTIES UNTIL 930 PM MDT...

AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WHITE BUTTE TO 20 MILES NORTHWEST OF LADNER...AND MOVING SOUTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEMMON...
  WHITE BUTTE...
  LADNER...
  LUDLOW...
  LODGEPOLE...
  RALPH...
  SHADEHILL...
  SHADEHILL RESERVOIR...
  NORTH LEMMON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4563 10198 4561 10382 4586 10407 4594 10406
      4596 10201
TIME...MOT...LOC 0228Z 325DEG 25KT 4601 10236 4597 10405

HELGESON
Local storm report, Aug 10, 8:15 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             7 W LADNER              45.83N 103.88W
08/10/2013  E1.00 INCH       HARDING            SD   PUBLIC

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
August 10, 9:15 PM MST
Where
Lawrence County, 3.2 mi NE of Whitewood
Measured
1 in hail
Reported by
Public
Coordinates
44.494, -103.596

Thunderstorm Wind, Lawrence

When
August 10, 9:15 PM MST
Where
Lawrence County, 3.2 mi NE of Whitewood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.494, -103.596

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470160, 470162.